5 Ways to Catch Up on Daylight Saving Time


spring-forward

Along with spring and fall weather comes day­light sav­ing time. Dur­ing those times, our cir­ca­dian rhythm (the 24 hour cycle that makes you feel sleepy and awake) gets thrown out of bal­ance. This can explain why you feel more tired and list­less in the spring after you change your clocks. Even though we feel this way for a short period of time, it can still be irri­tat­ing to deal with. Here are 5 ways you can start prepar­ing before­hand so you are less affected by the time change.

  1. Work up to los­ing that hour. The week before day­light sav­ing time, start going to bed 10–15 min­utes ear­lier than the night before, so your body can get used to the time change.
  2. Seek light dur­ing the day, avoid light at night. When it is light where you are, it sup­presses mela­tonin (the hor­mone that trig­gers your body to feel sleepy) to make you stay awake. So if you spend time in the sun dur­ing the day, you will feel more awake. If you avoid any kind of light at night, it will help you feel sleepier.
  3. Sleep only when you are sleepy. Some­times the time change can cause you to have more trou­ble get­ting to sleep. If that is so, then don’t force your­self to sleep. Try­ing to force your­self will only make you frus­trated and anx­ious. If you are sleepy dur­ing the day, take a quick power nap (fewer than 20 min­utes) so you can feel more alert later on.
  4. Cre­ate a rest­ful envi­ron­ment at night. When­ever you are try­ing to get a good night’s sleep, make sure that you are not exer­cis­ing, con­sum­ing alco­hol, caf­feine, and food before bed, and keep­ing your room quiet and cool. Also make sure that you avoid watch­ing TV or work­ing on your com­puter in bed, as this keeps you awake rather than help­ing you sleep better.
  5. Take extra mela­tonin. Some­times you may need more mela­tonin to help you feel less sleepy. You can get mela­tonin as a dietary sup­ple­ment, but make sure you check with your doc­tor to make sure it doesn’t inter­fere with any other med­ica­tions you are taking.